Category: 

What is Tylenol&Reg; Liver Damage?

Article Details
  • Written By: wiseGEEK Writer
  • Edited By: O. Wallace
  • Last Modified Date: 02 January 2020
  • Copyright Protected:
    2003-2020
    Conjecture Corporation
  • Print this Article

Tylenol® liver damage is known as acetaminophen or paracetamol liver damage. Tylenol® is a brand-name for this non-prescription pain reliever that is taken quite commonly; there are other brand-names of medicines that include this drug and there are many prescription pain relievers like Vicodin® or many forms of codeine that contain it too. For years acetaminophen was thought one of the milder drugs on the market, but over time studies suggest that overuse of the drug can lead to life-threatening and sometimes even fatal liver problems.

For people with healthy livers, Tylenol® liver damage becomes a concern only if they exceed the recommended doses of acetaminophen or if they routinely drink more than three alcoholic drinks a day and regularly use Tylenol® as a pain reliever. Under most circumstances a lethal overdose is considered about twice what is normally recommended, but in some people lethality could occur by just taking slightly more acetaminophen than is needed, especially on a regular basis.

In Tylenol® liver damage, the liver’s attempt to process high doses may cause creation of a chemical N-acetyl-p-benzo-quinone-imine (NAPQI) that can begin to create rapid damage in the liver. While normal levels of acetaminophen don’t produce this result, especially when a person has a well-functioning liver and is not using large amounts of alcohol, which may suppress some liver function, higher than normal levels have been linked to extremely severe problems.

Ad

The person with initial Tylenol® liver damage may have intentionally overdosed or be unaware of the fact and early symptoms may merely be nausea and vomiting, followed by a period when the person feels better. The third stage if liver damage is severe can cause coma, death, or need for a liver transplant, and since the first symptoms aren’t always identified as Tylenol® liver damage, this could be easy to miss. When caught, in early stages there are interventions that can preserve liver health. It’s always important to mention use of acetaminophen, even it didn’t seem excessive, if severe nausea and vomiting follow it.

There are arguments on the degree to which Tylenol® liver damage should be noted in actual labeling or regarded by the public. Most people suggest that the healthy person is unharmed when using below the maximum recommended dose of the drug. Some feel that the medication should be used only when absolutely necessary and people should take precautions like not using the medicine for more than one day in a row. More agreed upon is that those with liver diseases like cirrhosis or hepatitis are much more at risk and may need to take much less than recommended dosages. More and more, doctors are also agreeing than Tylenol® should not be taken with alcohol.

There are so many medications that contain acetaminophen that people should be particularly aware when they use more than one medicine. Things like cold and flu medications may contain Tylenol®, as can prescription pain relievers, tension headache removers and others. Reading labels carefully can help prevent toxicity.

Ad

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email